Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at May 10, 2004, 7:46 PM MDT for Sheridan County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2004, 7:46 PM MDT (01:46 UTC)
- Expired
- May 10, 2004, 8:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Sheridan County, WY
The radar
The Billings radar (KBLX), 180 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:35 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 3479 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:45 PM MDT, 5 hours 1 minute earlier.
Area forecast discussion, May 10, 2:45 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
245 PM MDT MON MAY 10 2004
.SHORT TERM...VALID FOR TUE AND WED...
NOT TOO MANY CHANGES TO LAST NIGHT AND THIS MORNINGS UPDATE AS STORM
SYSTEM PULLS ACROSS AREA TONIGHT. NEWEST GFS AND ETA VERY CONSISTENT
POINTING TO ALMOST ALL OF SOUTHERN MONTANA TO GET DRY SLOTTED BY THIS
STORM.
MODELS IN VERY GOOD AGREEMENT THAT UPPER ENERGY WILL PUSH INTO WESTERN
MONTANA TONIGHT. AS IT DOES VERY STRONG SURFACE LOW PRESSURE DEEPENS
OVER SOUTH CENTRAL MONTANA WITH GFS PROGGING 989 MB LOW NEAR BILLINGS
AND ETA PROGGING 992 LOW IN NEARLY SAME POSITION. ALSO...ETA CONTINUES
TO DEVELOP STRONG LOW LEVEL JET OVER FAR EASTERN ZONES WITH 50 KNOTS
PROGGED AT 850 MB BELOW STRONG INVERSION WHICH SETS UP. THIS INVERSION
KEEPS INSTABILITY WELL ALOFT AND DONT EXPECT MUCH CONVECTION TO BE
ABLE TO GET GOING THIS EVENING WITH AXIS OF INSTABILITY WHICH
REACHES UP INTO SOUTHEAST MONTANA...BUT WILL KEEP LOW POPS ACROSS AREA
FOR SOME UNCERTAINTY.
BY 12Z TUESDAY MORNING...MODELS ALSO IN GOOD AGREEMENT THAT 700 MB LOW
WILL BE BETWEEN GGW AND TFX KEEPING MOST OF SOUTHERN MONTANA IN DRY
AND WARM SLOT OF THE STORM SYSTEM. AT THE SURFACE...SURFACE LOW PROGGED
TO BE IN MLS AREA...WITH COLD AIR HELD UP TO THE NORTH. THIS COLD AIR
DOES THEN SLAM DOWN INTO AREA LATER IN THE MORNING WITH STRONG 850 MB
COLD AIR ADVECTION...BUT BEFORE THIS HAPPENS AND COMBINED WITH VERY
MILD TEMPERATURES SHOULD BE ABLE TO REACH UPPER 60S TO LOWER 70S IN
SOUTHEAST ZONES. WITH SOME INSTABILITY IN THE AREA AND UPPER TROUGH
PUSHING ACROSS...WILL KEEP SOME POPS IN...BUT KEEP IN THE ISOLATED TO
LOW SCATTERED AREA. HAVE INCREASED WINDS IN CENTRAL AND EAST INTO
WINDY CRITERIA AS THE LOW PULLS OFF AND SOME MIXING OCCURS. MAY NEED TO
EXTEND RED FLAG WARNING FOR THIS...BUT WILL HOLD OFF TO AVOID CONFUSION
AND CONTINUE WITH CURRENT RED FLAG AND ADD SOME WORDING FOR THIS IN
FWF DISCUSSION.
WEDNESDAY...WEAK CYCLONIC UPPER FLOW OVER AREA SHOULD PROVIDE SOME
INSTABILITY FOR A FEW AFTERNOON SHOWERS AND HAVE LEFT THIS IN WEATHER
FORECAST. DIDNT CHANGE TEMPERATURE FORECAST MUCH WHICH IS IN LINE
WITH GFS GUIDANCE. RASCH
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
EXTENDED MODELS CONTINUE TO BE IN GENERAL AGREEMENT THROUGH THURSDAY
NIGHT WITH THE TIMING AND PLACEMENT OF THE UPPER TROUGH AXIS ACROSS
MONTANA. MODEL DIFFERENCES THEN BECOME APPARENT FRIDAY AS THE GFS
MODEL LIFTS THE UPPER TROUGH QUICKLY EAST TO NEAR THE UPPER GREAT LAKES
BY SATURDAY. THE EUROPEAN MODEL LEAVES A MORE AMPLIFIED TROUGH
AXIS THROUGH EASTERN MONTANA SOUTHWEST ACROSS SOUTHERN CALIFORNIA
DURING THIS PERIOD. THIS RESULTS IN THE UPPER PATTERN BEING OUT OF PHASE
OFF THE PACIFIC COAST...WITH THE GFS INDICATING ANOTHER UPPER LOW OFF OF
BRITISH COLUMBIA...AND THE EUROPEAN MODEL SHOWING A RIDGE. WITH THE
NATIONAL GUIDANCE PREFERRING THE EUROPEAN SOLUTION...CURRENT FORECAST
LOOKS TO BE IN GOOD SHAPE WITH DRY CONDITIONS EXPECTED THROUGH THE
WEEKEND. THE DEEPER TROUGH SHOWN IN THE EUROPEAN MODEL SOLUTION WOULD
CREATE CYCLOGENESIS ACROSS THE FOUR CORNER REGION SUNDAY INTO MONDAY...
WHILE THE GFS MODEL WOULD PRODUCE CYCLOGENESIS OVER SOUTHERN IDAHO AND
NORTHERN NEVADA ASSOCIATED WITH THE UPPER LOW ALREADY SITTING OFF THE
PACIFIC NORTHWEST COAST. BOTH SOLUTIONS INDICATE GRADUALLY WARMING
TEMPERATURES THROUGH THE WEEKEND...AND BY EARLY MONDAY BOTH SOLUTIONS
CONTINUE SURFACE HIGH PRESSURE BENEATH AN UPPER LEVEL RIDGE ACROSS THE
FORECAST AREA. THE EUROPEAN MODEL DOES INDICATE AN UPPER LOW FURTHER OFF
THE BRITISH COLUMBIA COAST THAN THE GFS MONDAY. HAVE ONLY ADJUSTED
THURSDAY CHANCE OF PRECIPITATION...AND WINDS AND TEMPERATURES SLIGHTLY
THROUGH MUCH OF THE PERIOD. CARPENTER
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 043/056 031/044 030/049 034/057 036/061 043/064 046/070
23/W 33/W 22/W 20/B 00/U 00/U 00/B
LVM 039/052 028/040 027/044 029/052 033/060 038/063 041/065
24/W 43/W 22/W 20/B 00/U 00/U 00/B
HDN 047/061 033/046 033/050 035/057 036/066 044/069 047/071
22/W 33/W 32/W 00/B 00/U 00/U 00/B
MLS 051/061 035/041 029/045 034/054 035/065 041/068 047/070
33/W 33/W 22/W 00/B 00/B 00/U 00/B
4BQ 057/071 032/046 031/051 033/058 035/065 041/069 046/071
33/T 33/W 23/W 00/B 00/B 00/B 00/B
BHK 051/063 034/040 028/044 030/053 033/063 042/066 045/068
33/W 43/W 23/W 00/B 00/B 00/B 00/B
SHR 052/062 034/043 034/048 030/054 033/065 039/069 044/071
23/T 34/W 33/W 00/B 00/B 00/U 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FOR STRONG WINDS TONIGHT FOR ZONES 30-32-36-58.
HIGH WIND WARNING TONIGHT FOR ZONES 33-37.
WY...SEVERE THUNDERSTORM WATCH THROUGH 8 PM TONIGHT FOR ZONE 99.
&&Hazardous weather outlook, May 10, 7:06 PM MDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 706 PM MDT MON MAY 10 2004 MTZ033-037-111100- CARTER-FALLON- INCLUDING THE CITIES OF...BAKER AND EKALAKA 706 PM MDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. A HIGH WIND WARNING IS IN EFFECT FOR FOR TONIGHT THROUGH EARLY TUESDAY MORNING. PLEASE REFER TO GTFNPWBYZ FOR ADDITIONAL INFORMATION. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ030>032-036-058-111100- CUSTER-NORTHERN ROSEBUD-POWDER RIVER-SOUTHERN ROSEBUD-TREASURE- INCLUDING THE CITIES OF...BROADUS...COLSTRIP...FORSYTH... HYSHAM AND MILES CITY 706 PM MDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST MONTANA. A RED FLAG WARNING IS IN EFFECT FOR TONIGHT THROUGH TUESDAY MORNING. PLEASE REFER TO GTFRFWBYZ AND GTFFWFBYZ FOR DETAILS. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WYZ098-099-110130- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- INCLUDING THE CITIES OF...SHERIDAN 706 PM MDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL WYOMING. .DAY ONE... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SHERIDAN COUNTY WYOMING UNTIL 8 PM THIS EVENING...HAS BEEN CANCELED. THE POTENTIAL FOR SEVERE WEATHER HAS MOVED SOUTHEAST OF THE AREA. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 10, 7:00 PM MDT, 46 minutes before
WYZ098-099-110130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 700 PM MDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE HAS ENDED THE SEVERE THUNDERSTORM WATCH 178 FOR SHERIDAN COUNTY IN NORTHERN WYOMING. SEVERE WEATHER IS NO LONGER EXPECTED.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:12 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 63 min |
| May 10, 10:27 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 63 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.